Successful use of alternative anticoagulants in the management of heparin-induced thrombocytopenia with thrombotic complications

Report of 5 cases and review of literature

Salam Alkindi, Owen P. Smith, Helen Enright

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Heparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5% of patients exposed to heparin and is associated with thrombosis in 1% of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 × 10 9 /l (12-82 × 10 9/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.

Original languageEnglish
Pages (from-to)391-398
Number of pages8
JournalSultan Qaboos University Medical Journal
Volume11
Issue number3
Publication statusPublished - Aug 2011

Fingerprint

Thrombocytopenia
Anticoagulants
Heparin
Hirudins
Thrombosis
Platelet Count
Thigh
Embolism
Platelet Aggregation
Venous Thrombosis
Abdomen
Signs and Symptoms
Necrosis
Morbidity
Lung
Skin
Mortality

Keywords

  • Case report
  • Danaparoid
  • Heparin-induced thrombocytopenia
  • Hirudin
  • Low-molecular weight heparin
  • Oman
  • Unfractionated heparin

ASJC Scopus subject areas

  • Medicine(all)

Cite this

@article{d95857f302134e51bc80055243aad8b3,
title = "Successful use of alternative anticoagulants in the management of heparin-induced thrombocytopenia with thrombotic complications: Report of 5 cases and review of literature",
abstract = "Heparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5{\%} of patients exposed to heparin and is associated with thrombosis in 1{\%} of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 × 10 9 /l (12-82 × 10 9/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.",
keywords = "Case report, Danaparoid, Heparin-induced thrombocytopenia, Hirudin, Low-molecular weight heparin, Oman, Unfractionated heparin",
author = "Salam Alkindi and Smith, {Owen P.} and Helen Enright",
year = "2011",
month = "8",
language = "English",
volume = "11",
pages = "391--398",
journal = "Sultan Qaboos University Medical Journal",
issn = "2075-051X",
publisher = "Sultan Qaboos University",
number = "3",

}

TY - JOUR

T1 - Successful use of alternative anticoagulants in the management of heparin-induced thrombocytopenia with thrombotic complications

T2 - Report of 5 cases and review of literature

AU - Alkindi, Salam

AU - Smith, Owen P.

AU - Enright, Helen

PY - 2011/8

Y1 - 2011/8

N2 - Heparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5% of patients exposed to heparin and is associated with thrombosis in 1% of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 × 10 9 /l (12-82 × 10 9/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.

AB - Heparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5% of patients exposed to heparin and is associated with thrombosis in 1% of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 × 10 9 /l (12-82 × 10 9/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.

KW - Case report

KW - Danaparoid

KW - Heparin-induced thrombocytopenia

KW - Hirudin

KW - Low-molecular weight heparin

KW - Oman

KW - Unfractionated heparin

UR - http://www.scopus.com/inward/record.url?scp=80052699422&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80052699422&partnerID=8YFLogxK

M3 - Article

VL - 11

SP - 391

EP - 398

JO - Sultan Qaboos University Medical Journal

JF - Sultan Qaboos University Medical Journal

SN - 2075-051X

IS - 3

ER -